Alert archive / Kansas / Flash Flood Warnings in 2018
Flash Flood Warning 55, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Sep 2, 2018, 5:56 PM CDT for Gove County, Kansas. It was in force for 104 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2018, 5:56 PM CDT (22:56 UTC)
- Expired
- Sep 2, 2018, 7:40 PM CDT
- In force
- 104 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Gove County, KS
The radar
The Goodland radar (KGLD), 109 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
498
WGUS53 KGLD 022256
FFWGLD
KSC063-030200-
/O.NEW.KGLD.FF.W.0055.180902T2256Z-180903T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
556 PM CDT SUN SEP 2 2018
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
Gove County in west central Kansas...
* Until 900 PM CDT.
* At 556 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Gove and The Monument Rocks.
LAT...LON 3898 10080 3906 10054 3894 10024 3870 10039
3870 10081
$$
JN2 follow-up statements
306
WGUS73 KGLD 022322 RRA
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
622 PM CDT SUN SEP 2 2018
KSC063-030200-
/O.CON.KGLD.FF.W.0055.000000T0000Z-180903T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gove KS-
622 PM CDT SUN SEP 2 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
GOVE COUNTY...
At 622 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Flash flooding is expected to begin
shortly or is already occurring, especially on county roadways.
Some locations that will experience flooding include...
Gove and The Monument Rocks.
LAT...LON 3898 10080 3906 10054 3894 10024 3870 10039
3870 10081
$$
JN571
WGUS73 KGLD 030040
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
740 PM CDT SUN SEP 2 2018
KSC063-030050-
/O.CAN.KGLD.FF.W.0055.000000T0000Z-180903T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gove KS-
740 PM CDT SUN SEP 2 2018
...THE FLASH FLOOD WARNING FOR GOVE COUNTY IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3898 10080 3906 10054 3894 10024 3870 10039
3870 10081
$$
JNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 3:17 PM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, Sep 2, 3:17 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Goodland KS 217 PM MDT Sun Sep 2 2018 .SHORT TERM...(This evening through Monday) Issued at 204 PM MDT Sun Sep 2 2018 Little has changed in the overall setup, with a broad trough over the central Rockies and embedded waves contributing to weak synoptic scale forcing. At the surface, front has stalled over the northwest corner of the forecast area with low level southeasterly flow advecting moisture into the area. Shear/instability parametersare best over the far eastern areas where there is a slight risk for severe storms capable of producing large hail/damaging winds through the evening hours. In other areas, slow storm motions, the mean 0-6km wind is near zero, combined with the anomalously high moisture in place will result in localized heavy rainfall/flash flooding. Storm coverage/intensity will gradually diminish through the overnight hours. Areas of fog will develop towards sunrise as boundary layer cools/saturated, with fog gradually dissipating through Monday morning. On Monday, looks like more of the same with little change in the overall pattern. Southern areas again see the best combination of shear/instability so may see a severe storm or two there. Storm motions are higher compared to today, 0-6km mean winds actually increase to near 20kts by the afternoon, which may mitigate flash flooding concerns. Nonetheless, model QPF still showing some 1-2 inch bullseyes so cannot completely rule out the heavy rain/flash flooding threat on Monday. Temperatures will be slightly below normal due to persistent cloudiness. .LONG TERM...(Monday night through Sunday) Issued at 104 PM MDT Sun Sep 2 2018 An upper-level ridge will be centered over the Mid-Atlantic United States Monday evening while a broad upper-level trough will dip into the southwest United States. This will promote relatively strong south-southwesterly upper-level winds over the Central High Plains Monday through Wednesday. There is increasing confidence that this set up could lead to heavy rainfall and potentially flash flooding across the Tri-State area during this time period. Instead of a typical diurnal pattern of afternoon showers and thunderstorms, showers and thunderstorms will be possible essentially throughout the entire time period between Monday night and Wednesday night for most of the Tri-State Region. With measurable precip over the past couple days and more expected today, the ground will be relatively saturated when these potentially heavy rains come in the beginning of the coming week. This increases the confidence that flooding will be a concern in the next few days, especially in urban areas or eastern portions of the area where more rain has fallen during the Labor Day weekend. With a few days before the heaviest rainfall expected Tuesday evening and into Wednesday, there is still a lot of uncertainty about how much rainfall there will be and where that rainfall will be located. It appears likely that some locations will record up to an inch or more of rain Labor Day through Wednesday. Upper-level winds will begin to decrease in intensity towards the latter half of the coming week, but they will generally remain southerly or southwesterly until Friday evening when an upper-level trough will usher in weak northwest flow aloft over the Central High Plains. Scattered showers and thunderstorms will remain a possibility through early Friday. At this point, there is significant disagreement among model guidance about the chances for showers and thunderstorms next weekend. With the GFS keying in on an approaching strong longwave trough progressing eastward from the Pacific Northwest, vertical wind shear would increase and there would be some dynamic support for showers and thunderstorms late next weekend. However, the ECMWF model for example is less bullish on this approaching trough and would tend to keep the Central High Plains dry on Saturday and Sunday. For now, keeping a slight chance of showers and thunderstorms over eastern portions of our area for Sunday. High temperatures will start out in the upper 70s to low 80s Monday and Tuesday, before cooling off to the low 70s for Wednesday and Thursday after the heavy rains/abundant cloud cover expected on Tuesday and Wednesday. After that, highs slowly warm up to the mid 70s Friday and low 80s for the weekend. Similarly, low temperatures will be in the low 60s for Tuesday and Wednesday, then cool a little to the upper 50s for Thursday through the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1122 AM MDT Sun Sep 2 2018 Thunderstorm chances today will be best in areas south and east of the the KMCK and KGLD terminals, so did not mention in the TAFs. Nonetheless, there will be low chances of thunderstorms through the afternoon and evening hours. Overnight, expecting areas of fog to develop with a period of IFR conditions likely around sunrise Monday morning, with gradual improvement and VFR by mid to late Monday morning. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...PATTON AVIATION...024
Hazardous weather outlook, Sep 2, 5:41 PM CDT, 15 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 441 PM MDT Sun Sep 2 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-032245- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 441 PM MDT Sun Sep 2 2018 /541 PM CDT Sun Sep 2 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON THROUGH TONIGHT... Although a brief severe thunderstorm cannot be ruled out in Gove or Graham counties late this afternoon, the greatest potential for severe weather will remain well to the east in central Kansas. Locally heavy rainfall and isolated flash flooding will remain possible in association with slow moving storms south of Interstate 70 late this afternoon and evening. Areas of fog are expected to develop late tonight. Locally dense fog will be possible, primarily between 4 AM and 8 AM MDT Monday morning. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... Locally heavy rainfall and isolated flash flooding will remain possible on both Monday and Tuesday, primarily during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Vincent
In the hours before
Special weather statement, Sep 2, 4:21 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Goodland KS
321 PM MDT SUN SEP 2 2018
KSZ014-027>029-041-042-022215-
Wichita KS-Gove KS-Wallace KS-Greeley KS-Thomas KS-Logan KS-
321 PM MDT SUN SEP 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR WICHITA...SOUTHEASTERN WALLACE...
SOUTHEASTERN THOMAS...LOGAN...CENTRAL GREELEY AND NORTHWESTERN GOVE
COUNTIES UNTIL 415 PM MDT/515 PM CDT/...
At 321 PM MDT/421 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles east of Winona to 4
miles southeast of Towner. Movement was northeast at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Oakley, Leoti, Tribune, Winona, Monument, Horace and Russell Springs.
This includes Interstate 70 in Kansas between mile markers 68 and 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3847 10204 3850 10205 3924 10109 3921 10073
3913 10072 3913 10066 3905 10059 3870 10096
3870 10113 3854 10113 3833 10135
TIME...MOT...LOC 2121Z 235DEG 14KT 3905 10112 3843 10202
JNLocal storm report, Sep 2, 4:40 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
340 PM MDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HEAVY RAIN 5 SE WINONA 39.00N 101.19W
09/02/2018 E1.50 INCH LOGAN KS EMERGENCY MNGR
WATER BEGINNING TO FILL UP DITCHES AND
LOW-WATER CROSSINGS ALONG A 5-6 MILE STRETCH
OF HIGHWAY 25 NORTH OF RUSSELL SPRINGS.
&&
VINCENTSpecial weather statement, Sep 2, 5:11 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Goodland KS
411 PM MDT SUN SEP 2 2018
KSZ014-015-027>029-041-042-022315-
Wichita KS-Gove KS-Sheridan KS-Wallace KS-Greeley KS-Thomas KS-
Logan KS-
411 PM MDT SUN SEP 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR WICHITA...SOUTHEASTERN WALLACE...
SOUTHEASTERN THOMAS...LOGAN...NORTHEASTERN GREELEY...SOUTHWESTERN
SHERIDAN AND WESTERN GOVE COUNTIES UNTIL 515 PM MDT/615 PM CDT/...
At 410 PM MDT/510 PM CDT/, Doppler radar was tracking scattered
strong thunderstorms, moving northeast at 10 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Oakley, Leoti, Tribune, Grainfield, Grinnell, Monument and Horace.
This includes Interstate 70 in Kansas between mile markers 67 and 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3850 10194 3924 10095 3912 10043 3870 10069
3870 10113 3849 10113 3839 10133
TIME...MOT...LOC 2210Z 223DEG 10KT 3875 10125
JNSpecial weather statement, Sep 2, 5:14 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Goodland KS
514 PM CDT SUN SEP 2 2018
KSZ016-029-022300-
Gove KS-Graham KS-
514 PM CDT SUN SEP 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GOVE AND GRAHAM
COUNTIES UNTIL 600 PM CDT...
At 514 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Collyer, moving north at 20 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Hill City, Quinter, Penokee and Saint Peter.
This includes Interstate 70 in Kansas between mile markers 106 and
113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3913 9993 3913 10015 3900 10015 3906 10028
3913 10022 3913 10016 3920 10016 3951 9990
3939 9969
TIME...MOT...LOC 2214Z 201DEG 19KT 3909 10014
JNLocal storm report, Sep 2, 5:26 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
426 PM MDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HEAVY RAIN 3 N RUSSELL SPRINGS 38.96N 101.18W
09/02/2018 M2.10 INCH LOGAN KS TRAINED SPOTTER
&&
JBHLocal storm report, Sep 2, 5:32 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
432 PM MDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM FLASH FLOOD 5 N RUSSELL SPRINGS 38.98N 101.18W
09/02/2018 LOGAN KS EMERGENCY MNGR
6 INCHES OF WATER OVER HIGHWAY 25 AT MILE
MARKER 161 AND 2 TO 3 INCHES AT MILE MARKER
163.
&&
JBHThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 2:09 PM CDT | Special Weather Statement | GLD | Logan | 36 min |
| Sep 2, 2:47 PM CDT | Special Weather Statement | GLD | Logan | 43 min |
| Sep 2, 2:51 PM CDT | Flash Flood Warning | GLD | Logan | 3 hr |
| Sep 2, 3:03 PM CDT | Special Weather Statement | GLD | Graham | 42 min |
| Sep 2, 3:32 PM CDT | Flash Flood Warning | GLD | Graham | 3 hr |
| Sep 2, 3:45 PM CDT | Special Weather Statement | GLD | Logan | 45 min |
| Sep 2, 3:47 PM CDT | Special Weather Statement | GLD | Graham | 43 min |
| Sep 2, 4:15 PM CDT | Special Weather Statement | GLD | Graham | 45 min |
| Sep 2, 4:21 PM CDT | Special Weather Statement | GLD | Greeley, Logan, Wichita | 54 min |
| Sep 2, 4:46 PM CDT | Flash Flood Warning | GLD | Logan | 96 min |
| Sep 2, 4:52 PM CDT | Flash Flood Warning | GLD | Greeley, Logan, Wallace, Wichita | 69 min |
| Sep 2, 4:57 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 15 min |
| Sep 2, 5:11 PM CDT | Special Weather Statement | GLD | Greeley, Logan, Wichita | 64 min |
| Sep 2, 5:14 PM CDT | Special Weather Statement | GLD | Graham | 46 min |
| Sep 2, 5:33 PM CDT | Flash Flood Warning | GLD | Graham | 57 min |
| Sep 2, 5:50 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 25 min |
| Sep 2, 6:19 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 41 min |
| Sep 2, 6:55 PM CDT | Special Weather Statement | GLD | Gove | 20 min |
Nearby
Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.